Saturday, April 19, 2014
I read the question about a possible allergy to chromium picolinate. I have an allergy to this substance. I makes me feel alful if I take one capsul of it. Later I found out I was allergic to chromium used in leather. It just took 48 years to discover this. Now I know why my feet and hands break out when wearing leather next to the skin. Now my question, How does this allergy affect my metabolism concerning chromium being an essential nutrient?
What you are describing regarding the chromium skin reaction is contact dermatitis which is a form of delayed type hypersensitivity and is T-lymphocyte mediated. There are some studies looking at the toxicity of chromium primarily in the occupational setting. Most of this is in response to the hexavalent compound which is not what is used as a supplement or what is in our diets typically. See below abstract on review of the toxic effects of chromium and its compounds by F. Baruthio. I do not believe you have to be concerned with chromium toxicity in that the type of chromium in our diets has not been related to adverse health effects.
"Chromium was discovered in 1797 by Vauquelin. Numerous industrial applications raised chromium to a very important economic element. At the same time, with the development of its uses, the adverse effects of chromium compounds in human health were being defined. Trivalent chromium is an essential trace element in humans and in animals. Chromium as pure metal has no adverse effect. Little toxic effect is attributed to trivalent chromium when present in very large quantities. Both acute and chronic toxicity of chromium are mainly caused by hexavalent compounds. The most important toxic effects, after contact, inhalation, or ingestion of hexavalent chromium compounds are the following: dermatitis, allergic and eczematous skin reactions, skin and mucous membrane ulcerations, perforation of the nasal septum, allergic asthmatic reactions, bronchial carcinomas, gastro-enteritis, hepatocellular deficiency, and renal oligo anuric deficiency."
Jonathan Bernstein, MD
Associate Professor of Medicine
College of Medicine
University of Cincinnati